Alert archive / Utah / Flash Flood Warnings in 1999

Flash Flood Warning 27, NWS Salt Lake City, UT

August 21, 1999Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 21, 1999, 2:51 PM MDT for Kane County, Utah. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 21, 1999, 2:51 PM MDT (20:51 UTC)
Expired
Aug 21, 1999, 4:15 PM MDT
In force
84 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kane County, UT

The radar

The Cedar City radar (KICX), 72 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 1999-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 1999-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSLC 212057
FFWSLC
UTC025-212215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
251 PM MDT SAT AUG 21 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL KANE COUNTY IN UTAH

* UNTIL 415 PM MDT

* AT 250 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER NORTH CENTRAL KANE COUNTY...OR ABOUT 35 MILES SOUTHWEST  
OF ESCALANTE...MOVING SOUTHEAST AT 10-15 MPH.  THIS HEAVY RAIN IS 
JUST WEST OF KODACHROME BASIN STATE PARK...NEAR THE THE UPPER PARIA 
RIVER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3752 11204 3752 11228 3726 11207 3736 11191

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 10:30 AM MDT, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 21, 10:30 AM MDT, 4 hours 21 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
1030 AM MDT SAT AUG 21 1999

SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
UTAH TODAY. THE AIRMASS WILL SLOWLY WARM AND DRY INTO EARLY NEXT
WEEK.

DISCUSSION...BIG PICTURE THE NEXT FEW DAYS HAS THE MEAN RIDGE
STRENGTHENING OVER THE WESTERN CONUS. THIS WILL BRING A WARMING
TREND STATEWIDE AND A DRYING TREND TO THE WESTERN UTAH BASIN AND
RANGE COUNTRY. SUB-TROPICAL MOISTURE WILL CONTINUE TO AFFECT THE
CENTRAL AND EASTERN PORTIONS OF THE STATE.

WEAK TROUGH OVER THE FORECAST AREA THIS MORNING WITH A VORTICITY MAX
OVER THE HENRY MOUNTAINS VISIBLE IN RADAR DATA. PLENTY OF LOW LEVEL
MOISTURE FROM YESTERDAYS WIDESPREAD CONVECTION. AS THE TROUGH MOVES
EAST TODAY THERE WILL BE A TENDENCY FOR WEAK RIDGING OVER WESTERN
UTAH. HOWEVER UPPER LEVEL TEMPERATURE ADVECTION REMAINS NEGATIVE
THROUGH THE DAY AND LOW LEVEL MOISTURE PROVIDING PLENTY OF CAPE.
WILL ISSUE AN FFA FOR THE SOUTHWEST MOUNTAINS AND SOUTH CENTRAL UTAH.

NEW ETA MODEL SHOWS A SLIGHT DRYING AND STABILIZING TREND FOR
SUNDAY...MAINLY FOR NORTHERN UTAH.

WILL UPDATE FIRST PERIOD OF ZONES TO REFLECT CURRENT SATELLITE DATA.

SLC 432 CDC 433  GIBSON

.SLC...FFA SOUTHWEST AND SOUTH CENTRAL UTAH UNTIL 900 PM.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 12:32 PM MDTSevere Thunderstorm WarningSLCKane63 min
Aug 21, 2:17 PM MDTSevere Thunderstorm WarningSLCKane48 min
Aug 21, 3:35 PM MDTFlash Flood WarningSLCWashington85 min
Aug 21, 5:45 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane, San Juan60 min

Nearby

Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.